Texas, 2023

Tornado and Flood in Texas, July 7, 2023

July 7, 2023 · NWS AMA · 25 events in 13 counties and zones

During the late afternoon of the 7th a line of thunderstorms developed in eastern New Mexico and proceeded to move east into and across the combined Oklahoma and Texas Panhandles. The strongest and most severe of these storms mainly impacted the TX Panhandle as it progressed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late afternoon of the 7th a line of thunderstorms developed in eastern New Mexico and proceeded to move east into and across the combined Oklahoma and Texas Panhandles. The strongest and most severe of these storms mainly impacted the TX Panhandle as it progressed. Several severe wind gusts of 60 to 80 mph winds were measured by ground stations across the area. Some of the strongest parts of the storms even produced some heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 7, 12:43 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 7, 12:43 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
143 PM CDT Fri Jul 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 141 PM CDT Fri Jul 7 2023

Summary: Strong to severe thunderstorms are expected later this
afternoon through this evening across the Panhandles. All severe
hazards are possible, including hail up to or exceeding 2" early on,
and potentially widespread damaging winds this evening with some
gusts up to 80 mph possible. Strong to severe thunderstorms may be
possible Saturday, though that is highly conditional upon sufficient
destabilization.

Details: The special 18z sounding shows the atmosphere is,
unsurprisingly, still capped. There is still a decent layer of low-
level moisture below an inversion associated with the beginning of a
stout EML. There is impressive low-level shear along with favorable
deep-layer shear for organized severe weather.

Continued destabilization is expected across the area, though dew
points are sticking around in the upper 60s to lower 70s.
As recent as the 17z HRRR and RAP runs continue to overestimate the
effects of mixing on the surface dew points. Observed dew points are
sticking to around 67 degrees while HRRR and RAP suggest it should
be 3-6 degrees lower. Therefore, expecting LCLs to be lower and
instability to be higher than the near-term models depict.

Thunderstorms are expected to develop in the western combined
Panhandles, likely along a surface wind convergence boundary, around
3-4 PM. There will be enough shear for thunderstorms to become
supercellular which may produce hail up to or exceeding 2" in
diameter. A tornado or two will also be possible, especially in the
north where stronger low-level shear is expected. Upscale growth
into an MCS is eventually expected. The large hail threat will lower
some in this stage but there will be an increased threat for
potentially widespread damaging winds, including gusts up to 80 mph.
A tornado or two will be possible in this stage as well. The MCS is
expected to leave the area late this evening.

There is a low chance for additional thunderstorm development later
this afternoon in the eastern Texas Panhandle where a boundary may
set up and be a focus for discrete thunderstorm development. Visible
satellite is showing the development of streaks of low-level clouds
around early this afternoon. If thunderstorm development does occur,
a supercell would be favored with all hazards possible including
hail up to or exceeding 2".

Saturday: The overall setup doesn't change much. However, today's
severe weather is expected to aggressively stabilize the atmosphere
such that it is very uncertain whether it will be able to
destabilize enough by Saturday evening. If it does, all severe
hazards would be possible again. But given the uncertainty in
sufficient destabilization, will opt to focus on today's severe
weather potential and re-assess the situation in future forecast
packages.

Vanden Bosch

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 141 PM CDT Fri Jul 7 2023

Additional chances for rain returns to the Panhandles, but it may
not be as widespread. While some areas may get additional
rainfall, others areas will begin to dry out with temperatures on
the rise.

As the center of the main H500 high pressure system slowly shifts
north into central New Mexico, additional areas of thunderstorms
are expected Sunday and Monday. Perturbations associated with
ridge rollers, along with any residual surface boundaries from
previous areas of convection and/or a stalled front will act as a
catalyst for additional diurnally driven convection. In
particular for Sunday and Sunday night, storms could be severe
with large hail and damaging wind gusts being the main threat.
High temperatures will be near to slightly below average,
especially in the northern Panhandles where areas north of the
stalled front will experience slightly below average
temperatures.

A small break in the precipitation chances should come mid week
as latest 07/12Z model and numerical data shows the eastern extent
of the main H500 high into the Panhandles. Large scale subsidence
aloft should minimize rain chances and warm temperatures up. High
temperatures Tues-Thur will range from mid 90s to 100-104. As
main H500 high shifts further back to the west, NW H500 flow
returns and so do our rain chances, favoring the northern
Panhandles.

Meccariello

&&

.AVIATION...
(18Z TAFS)
Issued at 1200 PM CDT Fri Jul 7 2023

VCTS is expected at each terminal later in the afternoon. Have
attempted to time it out, but amendments will be needed later as
the start and end times are certainly not definite. Showers and
low clouds may follow the thunderstorms. Have indicated this with
MVFR ceilings but even lower ceilings will be possible. Amendments
may be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  87  65  85 /  40  10  40  10
Beaver OK                  63  78  60  77 /  70  10  70  20
Boise City OK              60  77  59  78 /  50  10  60  10
Borger TX                  65  85  65  86 /  50  10  50  10
Boys Ranch TX              65  88  66  88 /  30  10  30   0
Canyon TX                  65  89  65  87 /  40  10  30   0
Clarendon TX               68  87  66  83 /  50  10  40  10
Dalhart TX                 62  81  61  82 /  30  10  40   0
Guymon OK                  62  77  60  77 /  40  10  70  10
Hereford TX                65  91  66  91 /  30  10  20   0
Lipscomb TX                63  79  60  78 /  70  10  70  30
Pampa TX                   65  82  64  81 /  70  10  60  20
Shamrock TX                66  86  64  83 /  60  10  50  20
Wellington TX              68  90  66  86 /  50  10  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....29
AVIATION...52
Hazardous weather outlook, Jul 7, 12:00 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
100 PM CDT Fri Jul 7 2023

OKZ001>003-TXZ001>020-317-081100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
100 PM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Another round of thunderstorms is expected to develop this
afternoon and tonight across the Oklahoma and Texas Panhandles.
Some storms may become severe, with large hail and damaging winds
the primary hazards. Also, a tornado or two cannot be ruled out.
Heavy rainfall will likely accompany the strongest storms, which
may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms will be possible across the area Saturday
afternoon through Monday night. Some storms will have the potential
to become severe during this time period, with large hail and
damaging winds the primary hazards. In addition, heavy rainfall
will likely accompany the strongest storms, which may lead to
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and this
evening.

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
July 7, 2:35 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

From 1535CDT through 1550CDT the ASOS located in Dalhart gusted between 58 and 64 mph with a line of thunderstorms moving through.

Thunderstorm Wind, Hartley

When
July 7, 3:35 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Tornado, Sherman

When
July 7, 4:25 PM CST to 4:27 PM CST
Where
Sherman County, 3.38 mi SSE of Lautz to 3.47 mi SE of Lautz
Rating
EFU
Path length
0.17 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
36.179, -101.997

Tornado was captured on video by a storm chaser. The video showed there were twin tornadoes from the same circulation in very close proximity briefly. They remained in open county and didn't encounter any damage indicators.

Thunderstorm Wind, Sherman

When
July 7, 4:38 PM CST to 4:47 PM CST
Where
Sherman County, 15 mi ESE of Lautz
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.780

Thunderstorm Wind, Oldham

When
July 7, 4:49 PM CST
Where
Oldham County, 1.12 mi W of Boys Ranch
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -102.270

Thunderstorm Wind, Hutchinson

When
July 7, 5:04 PM CST to 5:06 PM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.450

Thunderstorm Wind, Hutchinson

When
July 7, 5:10 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.640, -101.600

A report was sent in by emergency management with pictures of large trees limbs snapped, large signs blown over, and metal shingles ripped off the roof of a house in the town of Fritch.

Thunderstorm Wind, Potter

When
July 7, 5:10 PM CST
Where
Potter County, 10.34 mi ESE of Valle de Oro
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
35.420, -101.930

Thunderstorm Wind, Hutchinson

When
July 7, 5:11 PM CST
Where
Hutchinson County, 0.89 mi NW of Borger
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.680, -101.390

A metal fence was blown out of the ground and into the roadway.

Thunderstorm Wind, Hutchinson

When
July 7, 5:11 PM CST
Where
Hutchinson County, 5.61 mi E of Borger
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.670, -101.280

Thunderstorm Wind, Hutchinson

When
July 7, 5:13 PM CST
Where
Hutchinson County, 0.56 mi E of Hutchinson Co Arpt
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.390

Thunderstorm Wind, Potter

When
July 7, 5:15 PM CST
Where
Potter County, 3.46 mi WNW of Amarillo
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.210, -101.880

Large tree branches were down by the intersection near Sam Houston park.

Thunderstorm Wind, Potter

When
July 7, 5:18 PM CST
Where
Potter County, 9.69 mi N of Amarillo
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.340, -101.810

Thunderstorm Wind, Hansford

When
July 7, 5:35 PM CST
Where
Hansford County, 1.49 mi NNE of Spearman
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.220, -101.190

Thunderstorm Wind, Carson

When
July 7, 5:39 PM CST to 5:48 PM CST
Where
Carson County, 4.46 mi SW of Pantex
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.280, -101.620

Thunderstorm Wind, Carson

When
July 7, 5:40 PM CST
Where
Carson County, 2.68 mi SE of Pantex
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
35.300, -101.540

Thunderstorm Wind, Gray

When
July 7, 5:40 PM CST to 5:57 PM CST
Where
Gray County, 2.35 mi ENE of Pampa
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.540, -100.930

First severe wind gust of 59 mph occurred at 1840CDT. The peak wind gust of 61 mph occurred at 1852CDT. The last 60 mph wind gust occurred at 1857CDT.

Thunderstorm Wind, Gray

When
July 7, 6:10 PM CST
Where
Gray County, 9.62 mi W of Alanreed
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.900

Thunderstorm Wind, Armstrong

When
July 7, 6:11 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

Thunderstorm Wind, Hemphill

When
July 7, 6:22 PM CST
Where
Hemphill County, 9.59 mi NW of Gageby
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.710, -100.460

Thunderstorm Wind, Lipscomb

When
July 7, 6:27 PM CST to 6:35 PM CST
Where
Lipscomb County, 7.83 mi W of Lipscomb
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
36.220, -100.410

The first 60 mph plus wind gust was measured at 76 mph at 1927CDT. The mesonet then quickly measured a 95 and 96 mph wind gust over the next two minute. The last wind gust of 61 mph was at 1935CDT.

Flood, Ochiltree

When
July 7, 6:58 PM CST to 7:58 PM CST
Where
Ochiltree County, 0.88 mi SSW of Perryton to 1.52 mi SE of Perryton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.389, -100.808

Reports of street flooding in the city of Perryton were received from broadcast media. Also it was reported that around 4 rainfall received in a short period of time.

Thunderstorm Wind, Gray

When
July 7, 7:06 PM CST
Where
Gray County, 1.83 mi ENE of Mc Lean
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.570

Thunderstorm Wind, Collingsworth

When
July 7, 7:10 PM CST
Where
Collingsworth County, 0.57 mi E of Wellington
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
34.850, -100.210

Multiple reports of tree damage across Wellington were given to the weather office in Amarillo. Branches ranges from 1 inch to greater than 3 inches.

Thunderstorm Wind, Collingsworth

When
July 7, 7:16 PM CST to 7:29 PM CST
Where
Collingsworth County, 5.74 mi SE of Wellington
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
34.790, -100.150

The first severe wind gust was 66 mph at 2016CDT. Another gust of 73 mph was measured at 2018CDT. Then, the mesonet measured an even higher wind gust of 76 mph at 2025CDT and continued to gust over 58 mph through 2029CDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118021, 1118022, 1180959, 1118023, 1118024, 1118025, 1118017, 1118026, 1118018, 1118027, 1118028, 1118019, 1118029, 1118030, 1118031, 1118032, 1118033, 1118034, 1118035, 1118036, 1118038, 1118016, 1118039, 1118020, 1118040.